I Feel You, Tom

If you’re a baseball fan, or just a general sports fan, you’re probably watching the baseball Playoffs right now. As a fan of baseball, I watch the Playoffs regardless of what team’s playing, but being that the team I grew up cheering for is in the hunt for a championship, I’m much more vested. Although, as I write this, my beloved White Sox are losing 6-1 in an elimination game. But I’m not giving up hope.  They can definitely make a comeback. Right?

Pretty please?

I guess we’ll just have to wait and see. 

A couple nights ago, social media lit up as Tom Cruise made an appearance at the Dodgers – Giants playoff game. Cruise was captured on camera, sitting in the stands amongst other fans, looking a bit…. different.  Cruise probably has one of the most recognizable faces in the world, so when something in his appearance seems a little off, people notice.

And social media makes sure everyone knows about it.

I wasn’t watching the game, but when I jumped on my Twitter account, I saw the explosion of tweets asking what the heck happened to Tom Cruise’s face. I saw the camera shots of a smiling Tom Cruise, enjoying a night at a ballgame with his son, and immediately thought…prednisone. 

Yes, Tom looked different. He had, what I unfortunately have come to know very well, “Prednisone Face”. His face was looking quite puffy – a common side effect of taking prednisone – a steroid used to decrease inflammation in one’s body.

Obviously I don’t know what medications Tom Cruise is or isn’t taking. Most people on social media jumped to conclusions that his swelled face was the cause of some botched cosmetic procedure.  But me? I looked at the pictures of Cruise littered all over social media and thought, “I feel you, Tom. I got the puffy face, too.”

I’ve written a little here about the flare-up in my health I’ve been dealing with for some months now. In August, when I wasn’t showing signs of improvement, my doctor put me on my most dreaded drug, prednisone.

Fourteen years ago, I was put on that drug and had spent about five years on it, at adjusting doses, but gaining over 70 pounds, dealing with mood changes, insomnia, and anxiety and constant shakiness. Finally by 2013, my doctor put me a new treatment plan and I was completely off prednisone…until now. 

What I remember most about finally being off the preds was enjoying taking pictures again with friends and family. I finally looked like myself again. My smile was my familiar smile again. My hair was no longer thin, and dry and frizzy (yes prednisone messes with your hair too). I looked healthy again, and I loved that. I missed me, and I swore that I would never be on that drug again…but here we are. 

Though it’s only been about two and half months, and we are already tapering, which I’m grateful for, I’m feeling the effects of this hell of a drug. Yes, it has helped ease some of my ailments, but it has done so while also destroying me at the same time. 

Almost from the start of taking the drug in August, I experienced muscle wasting in my legs, so walking, even up a flight of stairs, was exhausting. Then the insomnia and shakiness came, and of course, the puffiness. 

But I did make the conscious decision to change my diet. If you follow my blog, you know I’ve been eating a more plant-based diet. When I started the steroids, I decided my diet had to be especially clean. Prednisone raises your glucose levels, so I eliminated sugar from my diet, as well as most processed foods. And I drank a lot….a hell of a lot… of water. Water helps with fluid retention. 

Luckily, I learned a lot from my first stint with prednisone, and with my cleaner eating I’ve been able to stave off the usual prednisone weight gain, but I can’t seem to control the puff in my face. My smile is not my smile. And I think that’s what people noticed about Tom Cruise. The world knows a Tom Cruise smile. Is there a more perfect smile in Hollywood? But just a little puff in the cheeks changes everything. 

The good thing is, it’s only temporary. That’s what I keep telling myself. As we taper and I get off this drug, I will be myself again, and it’s not just about looking like myself. It’s about feeling like myself again. 

Here are some of the plant-based meals I’ve been eating to not only keep the calories low, but to also help feed my immune system.  I’m hoping that in the future, if I’m eating a plant-based, anti-inflammatory diet, that will give my immune system the boost it needs to get through flare-ups without needing prednisone. That’s my hope. And what do we have if we don’t have hope?